Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 277, NWS Kansas City, MO

November 11, 2015Harrison County, Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 11, 2015, 2:17 PM CST for Harrison County, Mercer County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2015, 2:17 PM CST (20:17 UTC)
Expired
Nov 11, 2015, 2:45 PM CST
In force
28 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harrison County, MO, Mercer County, MO

The radar

The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 11:25 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS53 KEAX 112017
SVREAX
MOC081-129-112045-
/O.NEW.KEAX.SV.W.0277.151111T2017Z-151111T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CST WED NOV 11 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHWESTERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 245 PM CST

* AT 216 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  EAGLEVILLE...OR 9 MILES NORTH OF BETHANY...MOVING NORTHEAST AT 55
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BETHANY...RIDGEWAY...EAGLEVILLE...BLYTHEDALE AND MARTINSVILLE. 

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 92 AND
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR NORTHWESTERN
MISSOURI.

LAT...LON 4023 9405 4034 9422 4040 9422 4057 9411
      4057 9366
TIME...MOT...LOC 2016Z 214DEG 49KT 4040 9407 

HAIL...<.75IN
WIND...60MPH
 
$$

HAWBLITZEL
1 follow-up statement
797 
WWUS53 KEAX 112043
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CST WED NOV 11 2015

MOC081-129-112053-
/O.EXP.KEAX.SV.W.0277.000000T0000Z-151111T2045Z/
MERCER MO-HARRISON MO-
243 PM CST WED NOV 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MERCER AND
NORTHWESTERN HARRISON COUNTIES WILL EXPIRE AT 245 PM CST...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR NORTH CENTRAL
MISSOURI.

LAT...LON 4023 9405 4034 9422 4040 9422 4057 9411
      4057 9366
TIME...MOT...LOC 2041Z 214DEG 49KT 4040 9407 

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 11:49 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Nov 11, 11:49 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1149 AM CST WED NOV 11 2015

.DISCUSSION...
Issued at 426 AM CST WED NOV 11 2015

Short Term (Today - Tonight)...

The waiting game is just about over. The long advertised arrival of
a vigorous upper trough and potential severe weather generator has
been lifting east-northeast over the past 24 hours and looks like it
has begun to accelerate and turn more northeast. A corresponding
surface low continues to deepen over the Central High Plains and is
expected to track east-northeast today. An impressive southerly low-
level flow and h8 jet continue to pull up moisture with 50+
dewpoints now reaching through eastern KS as well as west central
and central MO. Still seeing a 150kt upper level jet core slicing
southwest-northeast through KS and MO today while the h8 jet
strengthens to 55kt over MO. We continue to see a favorable set-up
for severe weather from the MO/KS border eastward and north into
southern IA.

While scattered weak elevated convection driven by warm air
advection will be possible this morning the main show/concern will
be along an eastward advancing cold front/dryline. Operational
models have shown a slight delay in initiating surface based
convection vs last nights solutions. However, they, along with the
short-range convective allowing models seem to have arrived at a
consensus with activity developing from the northeast corner of
KS/northwest corner MO around 18z and building southward towards KC
Metro. While the 0-6 km bulk shear of 70-80 kts is off the charts
one has to temper severe expectations somewhat due to two factors
which have not gone away...1) limited instability with SBCAPE maxing
out between 600-800 J/kg and 2) the strength of the shear may be so
great as to tear apart the updrafts before they storms can achieve
severe criteria. But should any storm, whether discrete or part of
short line segments, be able to overcome these limiting parameters
rotating severe storms will be possible. Damaging straight line
winds will be the primary threat with a few tornadoes also possible.
While the entire CWA will have a threat of severe weather this
afternoon the highest risk areas will be over north central and
northeast MO.

In addition, strong and gusty southerly winds will likely achieve
advisory criteria by late morning over southern sections of the CWA
and as the dryline/cold front surges east through the region the
winds will veer to the southwest and ramp up even more with gusts in
the 40-50 mph range. There will also be a brief window of several
hours this afternoon where fire weather concerns will be elevated
over parts of west central MO and east central KS.

As the deepening surface low lifts northeast and away from MO the
very tight pressure gradient on the backside of the system will
brush across northwest MO allowing very strong and gusty WNW winds
to ramp up. A segmented wind advisory remains in effect and takes
into account the varying sectors being affected at different times.

Long Term (Thursday - Sunday)...

In the wake of Wednesday's storm system a benign and broad zonal
pattern will guide this dry and seasonally cool period.

(Monday - Tuesday)...
Another deepening upper trough will come into play with the GFS and
ECMWF being in rather good agreement this far out. Moderate chance
PoPs are probably underforecasting the rain threat as moisture from
the Gulf of Mexico looks like it will have sufficient time to have
moved in place prior to the storm's arrival.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1141 AM CST WED NOV 11 2015

Cold front currently in the vicinity of central-western KS will
quickly approach and traverse across all four terminals this
afternoon, bringing the chance for storms along and ahead of it.
However, storms that develop may be more discrete in nature in the
vicinity of the terminals, before they congeal further east.
Therefore, have precluded TEMPO mention and will amend as necessary
once the storms initiate and a better handle on if/where they occur
as well as timing. Storm chances will quickly diminish once the front
barrels through, leaving the evening hours free from activity.

Regardless of what happens with storms today, westerly to
northwesterly winds will create significant impacts to aviation
interests today and into tonight. Gusts of around 40 kts. or above
will be possible outside of the aforementioned storms. Some decay in
the wind speeds are anticipated to occur later on tonight and into
early tomorrow as the low pressure system responsible moves out of
the region.

&&

.EAX Watches/Warnings/Advisories...
KS...Wind Advisory until midnight CST tonight for KSZ057-060-105.

     Wind Advisory from 4 PM this afternoon to midnight CST tonight
     for KSZ025-102>104.

MO...Wind Advisory from 8 PM this evening to 6 AM CST Thursday for
     MOZ002>008-012>017-021>025-031>033-039-040-046.

     Wind Advisory until midnight CST tonight for MOZ037-038-043>045-
     053-054.

     Wind Advisory from 4 PM this afternoon to midnight CST tonight
     for MOZ001-011-020-028>030.

&&

DISCUSSION...MJ
AVIATION...lg
Hazardous weather outlook, Nov 11, 5:33 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 AM CST WED NOV 11 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
533 AM CST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SEVERE STORMS ARE POSSIBLE BEGINNING LATE WEDNESDAY MORNING UNTIL
THE MID TO LATE AFTERNOON. THE PRIMARY HAZARD IS STRONG DAMAGING
WINDS...LIGHTNING...QUARTER SIZED HAIL...AND POSSIBLE TORNADOES.

STRONG WINDS 30 TO 40 MPH WILL MOVE THROUGH THE AREA THIS AFTERNOON
AND THIS EVENING. FIRE GROWTH CONDITIONS ARE LIKELY THROUGH THE DAY.
OUTDOOR BURNING IS DISCOURAGED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Nov 11, 1:52 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CST WED NOV 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     NON-TSTM WND DMG 1 W LEAVENWORTH         39.31N 94.94W
11/11/2015                   LEAVENWORTH        KS   EMERGENCY MNGR

            SEVERAL TREES DOWN JUST WEST OF LEAVENWORTH...WITH A TREE
            OVER K-92 HIGHWAY.

&&

SAW
Local storm report, Nov 11, 1:55 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CST WED NOV 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     NON-TSTM WND DMG MARYVILLE               40.34N 94.87W
11/11/2015                   NODAWAY            MO   EMERGENCY MNGR

            A FEW TREES DOWN WITHIN THE CITY OF MARYVILLE.

&&

SAW
Local storm report, Nov 11, 2:00 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CST WED NOV 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     NON-TSTM WND DMG 4 S LOUISBURG           38.57N 94.68W
11/11/2015                   MIAMI              KS   EMERGENCY MNGR

            POWERLINES DOWN SOUTH OF LOUISBURG...WITH DOWNED TREES
            ACROSS OTHER PARTS OF MIAMI COUNTY BLOCKING SEVERAL
            ROADS.

&&

SAW
Local storm report, Nov 11, 2:09 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
209 PM CST WED NOV 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     NON-TSTM WND GST HAMILTON                39.74N 94.00W
11/11/2015  E60 MPH          CALDWELL           MO   EMERGENCY MNGR

&&

SAW
Local storm report, Nov 11, 2:13 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 PM CST WED NOV 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     NON-TSTM WND DMG 4 W WORTH               40.41N 94.52W
11/11/2015                   WORTH              MO   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN NEAR OXFORD.

&&

SAW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 1:56 PM CSTHigh Wind WarningEAXAndrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 19 more4 hr
Nov 11, 1:56 PM CSTWind AdvisoryEAXAtchison, Bates, Buchanan, Cass, Clay, Henry and 6 more10 hr
Nov 11, 2:02 PM CSTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Harrison, Livingston, Mercer and 2 more43 min
Nov 11, 2:11 PM CSTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston, Ray34 min
Nov 11, 2:30 PM CSTTornado WarningEAXMercer, Putnam30 min
Nov 11, 2:43 PM CSTSevere Thunderstorm WarningEAXCarroll, Chariton, Grundy, Linn, Livingston, Mercer and 2 more47 min
Nov 11, 3:23 PM CSTSevere Thunderstorm WarningEAXAdair, Chariton, Linn, Macon, Putnam, Randolph and 2 more82 min
Nov 11, 3:26 PM CSTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Pettis, Randolph, Saline79 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.